Demonstrates hyponatremia risks with GLP-1 agonist use in elderly patients, suggesting medication reconsideration.
Chlorthalidone is a thiazide diuretic indicated for treatment of hypertension and edema. It inhibits sodium and chloride reabsorption in the distal convoluted tubule, allowing water to follow the osmotic gradient, reducing total body water and also blood pressure. Semaglutide is a glucagon-like peptide-1 (GLP1) receptor agonist which slows gastric emptying and helps regulate areas of the brain associated with appetite. It is indicated in diabetes, metabolic dysfunction associated steatohepatitis, and obesity with associated several comorbidities. The patient is a 63-year-old female with a history of type two diabetes, obesity, and hypertension. The patient had been taking losartan and chlorthalidone to treat hypertension for several years prior to admission. Prior to admission, she had lost 5 kilograms after starting subcutaneous semaglutide injections over the past month. Two days prior to admission, she suddenly began to have a headache and worsening confusion. She developed nausea, vomiting, and was unable to tolerate oral intake. Her sodium level on admission was 117 mmol per liter, and the patient was transferred to the ICU for placement of a central line and titration of hypertonic saline. However, the patient declined the central line and was placed on peripheral normal saline at 50 mL per hour. The serum sodium level was checked every 6 hours with a goal to increase serum sodium by 6 to 8 meq every 24 hours. The following day the patient’s mentation improved, and she was able to tolerate her diet and home medications, except for chlorthalidone. She remained normotensive and her sodium level normalized over 48 hours. Overcorrection of serum sodium was avoided by intermittently discontinuing the infusion of normal saline or switching the infusion to D5W at 20 mL per hour. The patient was discharged home on hospital day three and chlorthalidone was discontinued. The patient was able to continue all her other home medications, including semaglutide. Hyponatremia associated with thiazide diuretic use is common in elderly patients. In this case, it was believed that the risk for hyponatremia was increased due to use of a GLP1 receptor agonist that resulted in reduction in oral intake and weight loss. Studies have also shown GLP1 receptor agonists may directly reduce arterial stiffness, inhibit the renin-angiotensin-aldosterone system, and cause vasodilation through pathways shared by nitric oxide. Prudent clinicians may consider discontinuing medications when starting a GLP 1.
No takes yet. Share an insight, caveat, or question.
Thota et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: